Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 335, NWS Omaha, NE

August 8, 2004Johnson County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2004, 4:10 PM CDT for Johnson County, Otoe County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2004, 4:10 PM CDT (21:10 UTC)
Expired
Aug 8, 2004, 5:00 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Johnson County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT SUN AUG 8 2004

.DISCUSSION...
TSTM CHCS/COVERAGE THIS EVENING...PCPN CHCS TUE AND TEMPERATURES
WITH MIDWEEK COOL DOWN FORECAST CHALLENGES THIS FCST PERIOD.

SHORT TERM...ATMOSPHERE RECOVERING AFTER DEPARTURE OF MORNING
CONVECTIVE COMPLEX WITH INSTABILITY AXIS AND 2000-3000 J/KG CAPE
EXTENDING SW TO NE ACROSS CWA AHEAD OF CDFNT ESTIMATED AT 19Z FROM
NEAR A YKN-ONL-BUB LINE.  SOME CU REMAINED ALONG/JUST AHD OF FNT SO
WL KEEP SMALL POPS MUCH OF NWRN ZONES EARLY THIS EVENING...BUT MOST
OF THE CONVECTION EXPECTED SRN/SWRN ZONES IN BETTER INSTABILITY AND
LOW LVL CONVERGENT AREA NR AND S OF LNK.  WL WAIT MORE TOWARD LAST
MINUTE FOR GRID CONFIGURATION/ZONE WORDING.  WITH THE EXCEPTION OF
FAR NRN ZONES LATER MON AFTN...COOLING IS GRADUAL AND MOSTLY MINIMAL
THRU MONDAY AFTN AND A BLEND OF GUIDANCE VALUES/PREV FCST LOOKS GOOD
FOR TEMPERATURES. APPEARS IF CONVECTION DVLPS MON AFTN WITH
REINFORCING PUSH OF COOL AIR IT WL BE S OF CWA AND WL LEAVE MONDAYS
FCST DRY SERN NEBR.

PRETTY DRASTIC DIFFERENCES TUESDAY WITH GFS DROPPING A DEEPER AND
MORE CLOSED UPR LOW INTO MN...COMPARED TO THE ETA...WITH STRONGER
ISENTROPIC LIFT AND A SIGNIFICANT QPF BULLSEYE ACROSS ERN NEBR.
MEANWHILE ETA FOCUSES MORE OF THE LIFT AND QPF SW OF CWA WITH
MINIMAL POPS. DECIDED TO GENERALLY LEAVE FCST ALONE TUE GOING MORE
MIDDLE OF THE ROAD WITH SMALL POPS AND ALLOWING TEMPS TO MODERATE
MORE SO THAN AN OVERCAST DAY WITH WIDESPREAD RAIN WOULD BRING.

AS TROF SHIFTS TWD ERN GREAT LAKES WED/THU UPR FLOW BECOMES MORE
MERIDIONAL OVER CNTRL U.S. WITH FALL LIKE 850 MB TEMPS IN
LOW/MID SINGLE DIGITS DROPPING INTO PLAINS.  TRIMMED TEMPS BACK A
DEG OR TWO BUT PREV FCSTS HAD TAKEN MUCH OF THE COOL DOWN INTO
ACCOUNT.  WK TROF/VORT MAX FCST BY OPERATIONAL GFS AND ECMWF BY 12Z
THU CLOSE TO ERN NEBR COULD GENERATE A FEW MORE CLOUDS POSSIBLY
KEEPING TEMPS UP A DEG OR TWO INTO THU MORNING. IF THEY LINGER THEY
COULD HOLD TEMPS IN 60S ON THU BUT DIDNT GO THAT COOL ATTM. NOR WAS
ANY PCPN INCLUDED WITH THIS APPARENT WK SYSTEM.

TEMPS SHOULD MODERATE AFT LAST SHORTWV TROF ROTATES ARND ERN U.S.
LONGER WAVE TROF IN SAT/SUN PD.  DIDNT WARM TEMPS UP QUITE AS
QUICKLY AS MEX GUIDANCE. ALSO DID NOT INCLUDE ANY PCPN WHICH MAY
NEED TO BE IN LATER FCSTS AS WARM ADVCTN COULD COMBINE WITH WK TROFS
THAT WILL LIKELY MOV ACRS PLAINS BY NEXT WEEKEND BUT NO CONFIDENCE
IN TIMING EXISTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Aug 8, 11:25 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT SUN AUG 8 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1125 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR
THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...BUT IT APPEARS THESE STORMS WILL REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KING

In the hours before

Local storm report, Aug 8, 10:33 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1033 AM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             1 W CEDAR RAPIDS        41.56N 98.17W
08/08/2004  1.00 INCH        BOONE              NE   TRAINED SPOTTER

            HAIL ESTIMATED AT 1 INCH IN DIAMETER STRIPPED CORN FIELDS
            WEST OF TOWN.

&&

RC
Local storm report, Aug 8, 3:51 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
351 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             6 S WILBER              40.39N 96.96W
08/08/2004  1.00 INCH        SALINE             NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 8, 3:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
356 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W DE WITT             40.40N 96.98W
08/08/2004  1.00 INCH        SALINE             NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:10 AM CDTSevere Thunderstorm WarningOAXBoone35 min
Aug 8, 3:39 PM CDTSevere Thunderstorm WarningOAXSaline36 min
Aug 8, 3:58 PM CDTSevere Thunderstorm WarningOAXGage62 min
Aug 8, 4:13 PM CDTSevere Thunderstorm WarningOAXJefferson32 min
Aug 8, 4:43 PM CDTSevere Thunderstorm WarningOAXJefferson47 min
Aug 8, 4:57 PM CDTSevere Thunderstorm WarningOAXGage63 min
Aug 8, 4:59 PM CDTSevere Thunderstorm WarningOAXJohnson31 min
Aug 8, 5:16 PM CDTSevere Thunderstorm WarningOAXPawnee59 min
Aug 8, 6:08 PM CDTSevere Thunderstorm WarningOAXGage37 min
Aug 8, 6:27 PM CDTSevere Thunderstorm WarningOAXJohnson48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.